Oklahoma, 2023

Tornadoes and Hail in Oklahoma, January 2, 2023

January 2, 2023 · NWS TSA · 12 events in 8 counties and zones

Unseasonably warm, moist, and unstable air was in place across eastern Oklahoma on January 2nd, ahead of an approaching cold front and strong upper level disturbance. Strong to severe thunderstorms developed into and across eastern Oklahoma during the|afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm, moist, and unstable air was in place across eastern Oklahoma on January 2nd, ahead of an approaching cold front and strong upper level disturbance. Strong to severe thunderstorms developed into and across eastern Oklahoma during the|afternoon and evening. The moderately unstable air combined with strong deep-layer and low-level wind shear resulted in the evolution of some of the thunderstorms into supercells. Several of these supercells produced tornadoes, along with large hail up to ping pong ball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 2, 2:40 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 2, 2:40 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
240 PM CST Mon Jan 2 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 229 PM CST Mon Jan 2 2023

Showers and thunderstorms, some severe, will be ending from west
to east later this evening into the early overnight hours. While
some hail may be possible initially, damaging winds and a few
tornadoes will be the main severe weather threats, with the
greatest chance for a strong tornado or two from southeast
Oklahoma into western Arkansas this evening. A Pacific cold front
will sweep across the area overnight, but low temperatures will
still be well above the seasonal averages.

&&

.LONG TERM...
(Tomorrow through Monday)
Issued at 229 PM CST Mon Jan 2 2023

Mainly quiet weather is expected for the rest of the forecast
period. Temperatures will fall back closer to normal by Wednesday
and Thursday before warming again Friday. An upper level
disturbance will bring a chance for a few showers Friday night
and Saturday, and will also help push a cold front through the
area. Near normal temperatures will follow this front over the
weekend, with a warming trend beginning again by early next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1127 AM CST Mon Jan 2 2023

Cigs will continue to lower to MVFR/IFR categories through the
early evening as TSRA coverage increases this afternoon along and
ahead of a cold front. Periods of MVFR/IFR vsbys can be expected
in TSRA. VFR elements will prevail with the passage of the front
in the 02z-04Z time period across the OK sites, and around 06z
across the AR sites. VFR elements will prevail for the remainder
of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   46  57  32  51 /  70   0   0   0
FSM   52  65  37  54 / 100   0   0   0
MLC   48  62  34  53 /  70   0   0   0
BVO   43  55  29  50 /  70   0   0   0
FYV   49  60  31  48 /  90   0   0   0
BYV   50  61  33  48 /  90   0   0   0
MKO   48  60  33  51 /  80   0   0   0
MIO   48  55  31  47 / 100   0   0   0
F10   46  60  32  52 /  60   0   0   0
HHW   49  65  37  55 /  70  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...23
Hazardous weather outlook, Jan 2, 12:57 PM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1257 PM CST Mon Jan 2 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031100
-Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1257 PM CST Mon Jan 2 2023

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Mainly southeast OK and west-central AR.
	ONSET...This afternoon and evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
    AREA...Much of eastern OK and western AR.
	ONSET...This afternoon and evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast OK and western AR.
	ONSET...This afternoon and evening.

DISCUSSION...
The risk of severe weather remains in place this afternoon
and evening. Thunderstorms, some of which could be severe, will
develop this afternoon across southeast OK and western AR. A second
round of thunderstorms will develop along a front moving from west
to east in the late afternoon, and continuing into the evening
hours. The highest risk of severe weather will be over southeast OK
and western AR, but severe storms may occur at any location. All
hazards will be possible, but will vary by location. For northeast
OK the primary hazard will be hail. The risk of tornadoes and strong
winds will increase to the southeast, with a low threat of a strong
tornado.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY THROUGH SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Quieter weather will set in for the rest of the week with mild
temperatures and no good chance for rain through next weekend.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jan 2, 1:55 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
155 PM CST Mon Jan 2 2023

ARZ019-020-029-022045-
Sebastian AR-Franklin AR-Crawford AR-
155 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of Franklin,
southeastern Crawford and eastern Sebastian Counties through 245 PM
CST...

At 155 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
north of Branch, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Ozark...                          Charleston...
Greenwood...                      Lavaca...
Mulberry...                       Mansfield...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Cass...                           Bloomer...
Washburn...                       Burnville...
Fort Chaffee...                   Caulksville...
Jethro...                         Crossroads...
Dayton...                         Milltown...

This includes Interstate 40 in Arkansas between mile markers 24 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3523 9392 3523 9403 3514 9403
      3514 9414 3510 9414 3507 9423 3497 9424
      3534 9423 3577 9379 3577 9370
TIME...MOT...LOC 1955Z 222DEG 36KT 3538 9397

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

69
Special weather statement, Jan 2, 3:51 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Tulsa OK
351 PM CST Mon Jan 2 2023

OKZ054-059-022230-
Osage OK-Pawnee OK-
351 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of northwestern Osage
and northwestern Pawnee Counties through 430 PM CST...

At 351 PM CST, Doppler radar indicated a strong thunderstorm 4 miles
west of Fairfax, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fairfax...                        Shidler...
Ralston...                        Burbank...
Grainola...                       Foraker...
Pearsonia...                      Eastern Kaw Lake...
Webb City...                      Apperson...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for northeastern
Oklahoma.

&&

LAT...LON 3700 9632 3641 9667 3648 9694 3655 9692
      3655 9690 3657 9689 3659 9691 3675 9687
      3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 2151Z 205DEG 51KT 3655 9678

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

69
Special weather statement, Jan 2, 4:29 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
429 PM CST Mon Jan 2 2023

OKZ066-070-071-073-022315-
Pittsburg OK-Muskogee OK-Okmulgee OK-McIntosh OK-
429 PM CST Mon Jan 2 2023

...A strong thunderstorm will impact portions of McIntosh,
northwestern Pittsburg, southeastern Okmulgee and west central
Muskogee Counties through 515 PM CST...

At 429 PM CST, Doppler radar indicated a strong thunderstorm 3 miles
west of Indianola, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Muskogee...                       Eufaula...
Checotah...                       Crowder...
Oktaha...                         Boynton...
Canadian...                       Indianola...
Council Hill...                   Hanna...
Rentiesville...                   Hoffman...
Stidham...                        Raiford...
Vivian...                         Lake Eufaula State Park...
Wainwright...                     Summit...
Hitchita...                       Vernon...

This includes Interstate 40 in Oklahoma between mile markers 243 and
268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CST for southeastern,
northeastern and east central Oklahoma.

&&

LAT...LON 3512 9602 3512 9601 3513 9601 3515 9600
      3515 9598 3520 9599 3570 9578 3571 9529
      3502 9572
TIME...MOT...LOC 2229Z 205DEG 49KT 3515 9583

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

69

The radar

The Tulsa radar (KINX), 24 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Tulsa

When
January 2, 4:33 PM CST
Where
Tulsa County, Broken Arrow
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.050, -95.780

Tornado, Osage

When
January 2, 4:37 PM CST to 4:38 PM CST
Where
Osage County, 2.58 mi SE of Carter Nine to 2.65 mi SE of Carter Nine
Rating
EFU
Path length
0.1 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
36.722, -96.619

A tornado was witnessed by multiple people from multiple locations. The tornado was over open country, and no known damage occurred.

Tornado, Mayes

When
January 2, 5:32 PM CST to 5:43 PM CST
Where
Mayes County, 2.55 mi SSW of Green to 3.12 mi ENE of Green
Rating
EF0
Path length
5.3 mi
Path width
700 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.346, -95.298

This tornado developed just east of Highway 69 and south of the 460 Road. Two outbuildings were damaged as it moved northeast across the 460 Road, and another outbuilding was destroyed as it crossed the 450 Road. The tornado then moved over the Oklahoma Mesonet Pryor station, which measured an 81 mph wind gust. The tornado continued moving northeast across the 440 Road and then the 430 Road, where the roof and siding of a home were damaged. It dissipated over open country north of the 430 Road and west of the N 437 Road. Based on this damage, maximum estimated wind in the tornado was 80 to 85 mph.

Hail, McIntosh

When
January 2, 5:49 PM CST
Where
McIntosh County, 4 mi SSW of Onapa
Measured
1 in hail
Reported by
Public
Coordinates
35.346, -95.577

Tornado, McIntosh

When
January 2, 5:52 PM CST to 6:05 PM CST
Where
McIntosh County, 2.48 mi SSW of Texanna to 5.3 mi SSE of Shady Grove
Rating
EF1
Path length
8.6 mi
Path width
650 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.320, -95.474

This tornado developed near the Lake Eufaula shoreline near the 4240 Road, where large tree limbs were snapped. The tornado moved northeast across Texanna Road, destroying storage buildings, damaging homes, destroying a camper trailer, and uprooting trees, then moved across the Duchess Creek arm of the lake. It moved back onshore and across the 1120 Road, where trees were uprooted and an outbuilding was destroyed. The tornado then damaged trees as it crossed the 1110 Road, and dissipated east of the 4290 Road and west of the Muskogee County line. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

Hail, McIntosh

When
January 2, 5:55 PM CST
Where
McIntosh County, 1.93 mi WNW of Shady Grove
Measured
1.5 in hail
Property damage
$15,000
Reported by
Public
Coordinates
35.492, -95.451

Ping pong ball size hail damaged vehicles and homes.

Hail, McIntosh

When
January 2, 6:06 PM CST
Where
McIntosh County, 5 mi E of Rentiesville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.520, -95.411

Tornado, Ottawa

When
January 2, 6:23 PM CST to 6:25 PM CST
Where
Ottawa County, 3.32 mi SSW of Fairland to 2.72 mi SSW of Fairland
Rating
EF1
Path length
0.6 mi
Path width
200 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.706, -94.874

This brief tornado developed near the 560 Road, south of the 210 Road, where several outbuildings were damaged or destroyed, and large tree limbs were snapped. The tornado moved northeast and uprooted trees, before dissipating prior to reaching the 210 Road. Based on this damage, maximum estimated wind in the tornado was 90 to 95 mph.

Thunderstorm Wind, Muskogee

When
January 2, 6:30 PM CST
Where
Muskogee County, 2.63 mi N of Mc Lain
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.608, -95.273

Strong thunderstorm wind blew the roof from a barn.

Hail, Cherokee

When
January 2, 6:39 PM CST
Where
Cherokee County, 7 mi SSE of Hulbert
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.836, -95.102

Thunderstorm Wind, Cherokee

When
January 2, 6:39 PM CST
Where
Cherokee County, 7 mi SSE of Hulbert
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.836, -95.102

Strong thunderstorm wind blew down trees.

Tornado, Sequoyah

When
January 2, 7:25 PM CST to 7:30 PM CST
Where
Sequoyah County, 3.08 mi SSE of Mitch to 4.05 mi WNW of Sadie
Rating
EFU
Path length
2.5 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
35.410, -94.975

Multiple people witnessed a tornado near Tamaha. The tornado appears to have developed over, and remained on, Robert S Kerr Reservoir. No known damage occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064393, 1063203, 1063207, 1064394, 1063213, 1064396, 1064395, 1063214, 1064399, 1064397, 1064398, 1063215.